MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306AU
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Coagulation Disorder (1779); Perforation of Vessels (2135); Obstruction/Occlusion (2422); Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
Date of Event 06/22/2003
Type of Reportable Event Serious Injury
Event or Problem Description
As reported in the legal brief, a patient was noted to have a cordis filter per scan imaging done.The type of filter was not identified.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to, the patient is at risk of suffering injuries, possibly permanent and life-threatening, and will require extensive medical care, monitoring and treatment due to long term implant of the ivc filter.The patient suffered and will continue to suffer significant medical expenses, pain and suffering, loss of enjoyment of life, disability and other losses, not limited to the apprehension and risk associated with retaining a defective device inside the body.The referenced filter was identified as a trapease vena cava filter.Additional information received per the patient profile form (ppf) states that the patient experienced filter perforation, tilt, filter embedded in wall of the inferior vena cava (ivc), blood clots, clotting (both legs and groin), and/or occlusion of the inferior vena cava (ivc).The patient became aware of blood clots in both legs and groin starting three days after the filter was implanted.The patient sought treatment in the emergency department multiple times over the next five years.Five years after the filter was implanted the patient was diagnosed with chronic post thrombotic syndrome (cpts).They reported that the blood clots had destroyed their valves which subsequently caused frequent leg swelling and feet aches/pain.Approximately sixteen years and one month after the index procedure the patient became aware of filter tilt and filter perforation.An abdominal computed tomography (ct) scan for filter evaluation was done approximately sixteen years and one month after the index procedure.The cranial tip of the filter is slightly tilted anteriorly and the caudal tip is slightly tilted posteriorly.All struts are seen piercing through the vena cava walls.The struts are intact without significant migration or adjacent structures.No significant stenosis of the distal vena cava was seen.There is mild elevation of the right hemidiaphragm.There is also mild fatty infiltration of the liver.There are scattered vascular calcifications.
 
Additional Manufacturer Narrative
Initial reporter occupation: other, senior counsel, litigation.Event date: please note that the exact event date is unknown and the event date is the complaint awareness date.(b)(4).It was reported that a patient had a trapease vena cava filter implanted.The indication for the filter implant, procedural details and medical history of the patient have not been provided.The patient reported filter tilt, embedded, blood clots, clotting and/or occlusion of the inferior vena cava.The patient became aware of blood clots in both legs and groin starting three days after the filter was implanted and made multiple trips to the emergency department over the next five years, for the same issue.Five years post implant the patient was diagnosed with chronic post thrombotic syndrome and reported that the blood clots destroyed the valves which subsequently caused frequent leg swelling and feet aches and pains.Approximately sixteen years and one month post implant an abdominal computed tomography (ct) scan was performed to evaluate the filter.Results of the scan review noted that the cranial tip of the filter is slightly tilted anteriorly, and the caudal tip is slightly tilted posteriorly.All struts are seen piercing through the vena cava walls.The struts are intact without significant migration or adjacent structures.No significant stenosis of the distal vena cava was seen.The product remains implant and therefore not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Following implant, the predominant concern for embedding with in the wall of the ivc is the development of endothelialization, the healing of the inner surfaces of vessels or grafts by endothelial cells.This is the normal process whereby the body heals and recovers from invasive procedures.Trapease ivc filters are indicated for permanent placement.Post-thrombotic syndrome (pts) is a problem that can develop in nearly half of all patients who experience a deep vein thrombosis (blood clot) in the leg.Pts symptoms include chronic leg pain, swelling, redness, and ulcers (sores).Large thrombus within the vena cava and/or lower extremities may impede perfusion and cause venous insufficiency, also manifested by chronic leg swelling, pain, redness and ulcers.Blood clots, clotting, and thrombosis and/or occlusion within the device or the ivc and/or the vasculature do not represent a device malfunction.Clinical factors that may have influenced these events include the patient¿s pre-existing co-morbidities, pharmacological issues and vessel characteristics.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported events could not be confirmed or further clarified.There is nothing in the information reported to suggest that there is an issue related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial/final report for this product.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes, FL 33014
7863138372
MDR Report Key14420327
Report Number9616099-2022-05633
Device Sequence Number17505564
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2006
Device Model Number466P306AU
Device Catalogue Number466P306AU
Device Lot NumberR0403224
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/18/2022
Initial Report FDA Received Date05/17/2022
Date Device Manufactured04/16/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age37 YR
Patient SexMale